No progesterone one year on after taking RU486

by Indie
(Australia)

Hi Wray,

I was wondering if you could advise me on a dosage system to use as I feel I have a fairly different case in that I don’t entirely fit into peri or post menopause, or menopause itself.

I am 35 years old. A year ago, at 34, I was administered RU486 for an abortion. Prior to this my periods were like clockwork every 28 days, with a good flow of blood for 4-5 days. The only pre menstrual symptoms I experienced that were troubling were swollen and painful breasts, water retention and a tension headache the day before. I weighed 64kg, my dress size was an AU 12, my cup size was a DD.

Since taking the RU486 my periods come either up to 5 days early or late and I have a very scant bleed for only one day. I gained 8kg within the 4 months following the procedure and can not lose weight no matter how much I exercise or how healthy I eat. My dress size is now Au 16-18 and my cup size is now F. I now suffer from PMS (I never understood how bad it can be) and acne. I have also in this short time grown fibroids and a benign cervical cyst. I also often feel deeply depressed in a hormonal way (I can differentiate when my depression is hormonal or circumstantial or otherwise). 2 separate blood tests confirmed I have low progesterone with the first test saying 17 and the second test saying 0.8.

I would like to get my progesterone levels back to a relative normal, but not sure how much progesterone cream to apply in this instance as I strongly believe that the RU486 has severely interfered with my receptors as it is a progesterone blocker. Even if it is only intended to have an acute effect I feel it has done some (semi?) permanent damage.

I have been using 1ml, so 50mg (?), of 5% cream for the last 2 weeks as that is the dose the doctor prescribed to me. He instructed me to use 0.5ml days 6-13, then days 14- 28 to use 1ml. However after looking carefully at your site I have upped it to 400mg (8ml) for the last 2 days.

What advice can you give me?

Comments for No progesterone one year on after taking RU486

Click here to add your own comments

Feb 10, 2015
No progesterone one year on after taking RU486
by: Wray

Hi Indie The RU486 would most certainly be the culprit, but I would hazard a guess not permanent damage. Simply because you are still bleeding albeit out of sync. I'm pleased you've upped the amount, 50mg is far too small to make much difference, see our page on Progesterone Misconceptions. I would also strongly suggest using it daily for about 3 months, ignoring any bleeding that might occur, see How to use Progesterone Cream. This will top up your low level of progesterone, and give your ovaries a break from the cycle. Then once you feel stable and ready for it, begin reducing by about 16-32mg per reduction. Staying on the reduced amount for a few days before reducing further. We do have a page on Menstruation with more info. Once you reach about 200mg/day, start following your cycle again. If you have still been bleeding, then stop the progesterone when you next bleed. If not then chose any date. I'm hoping this might start up a regular cycle again, I can't guarantee it of course. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...